Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 139, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 22, 2018, 4:22 PM MDT for Union County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2018, 4:22 PM MDT (22:22 UTC)
- Expired
- Jun 22, 2018, 5:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:29 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:03 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 22, 3:03 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 303 PM MDT Fri Jun 22 2018 .SYNOPSIS... Hot and dry with critical fire weather through the rest of this afternoon, with the exception of far northeast New Mexico where a few thunderstorms have formed and will quickly move off into the Oklahoma and Texas Panhandles. A storm or two will likely become severe. Hot and dry conditions persist Saturday and Sunday although highs do trend down a few degrees from today. Temperatures slip below 100 areawide Monday before trending back up the rest of next week. Some Gulf moisture will try to make its way into the state mid to late next week allowing for a slight chance at afternoon high terrain based storms. && .DISCUSSION... The ridge has flattened out across the Sonoran Desert into the EPAC today, while a shortwave trough moves across the CO front range. This pattern has set up zonal flow aloft with dry hot westerly flow mixing down across western and central NM. A lee side sfc trough has also developed across northeast NM bringing downslope flow over much of the east where highs have shot up to or above the century mark. Roswell has already reached 106F where the record high today is 108F. The Heat Advisory for Chaves County will continue into the evening hours. While much of the state is hot and dry, there is a threat of severe thunderstorms for extreme northeast NM this afternoon and early evening. Deep Gulf moisture still remains behind the dry line which has set up over the eastern fourth of the state, while the aforementioned shortwave trough has shot off convection over eastern CO. This convection is helping drive an outflow/backdoor push south to the NM/CO border where storms have already begun to develop over the Raton/Johnson Mesa. Sfc based CAPE 2000-3000 J/kg, sfc-6km shear of 40kts, and plenty of forcing will allow for the potential for one or two of these storms to become severe over Union County before quickly moving east into the OK/TX panhandles. A Severe Thunderstorm Watch has been issued for Union County as a result and will likely be dropped once convection has moved out of NM. Hot and dry conditions remain through the weekend, with temperatures dropping slightly for eastern NM Saturday and Sunday as the backdoor front moves through. Another trough will slide across the Rockies Monday morning shooting down another reinforcing backdoor front across the east keeping highs sub-100. Areawide, highs Monday look to range from the upper 80s to 90s, with 70s in the mountains. The ridge begins to build back over NM Tuesday and through the rest of next week with highs trending back up, flirting with the century mark at lower elevations again by mid-week. Some Gulf moisture will try to make it into eastern and central NM beneath the upper ridge mid-late next week, and this could spark some mountain based convection each afternoon. 24 && .FIRE WEATHER... ...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS LIKELY SUNDAY ACROSS MUCH OF NORTHERN NEW MEXICO... Critical fire weather conditions currently prevail across much of northern New Mexico, with elevated fire weather conditions elsewhere as an upper level trough ejects out of the Rockies into the plains. A backdoor front will push down the eastern plains overnight, bringing a cooler and moist airmass for Saturday while the remainder of central and western New Mexico remains hot, dry and unstable. Another upper level trough will push through Sunday, spreading stronger westerlies across northern New Mexico where elevated to near-critical fire weather conditions are forecast. Winds will likely fall shy of critical threshold across most of the area, so will hold-off on a watch for now. Increasing pressure heights associated with an upper level high building over the region will be the story next week. A hot, dry and unstable airmass will rule northern and western New Mexico, while Gulf moisture makes a run across portions of the eastern plains and southern New Mexico. Except for the eastern plains, winds will trend down next week thanks to high pressure overhead. 11 && .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist, except for low probability MVFR conditions early Saturday morning at KLVS and KTCC. Otherwise, gusty westerly flow will increase today. A backdoor cold front will slide down the eastern plains tonight and result in a wind shift at KLVS, KTCC and then KROW. 11 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 52 91 56 89 / 0 0 0 0 Dulce........................... 45 87 48 84 / 0 0 0 0 Cuba............................ 53 88 53 85 / 0 0 0 0 Gallup.......................... 48 91 50 89 / 0 0 0 0 El Morro........................ 49 87 50 85 / 0 0 0 0 Grants.......................... 49 91 52 88 / 0 0 0 0 Quemado......................... 53 88 52 85 / 0 0 0 0 Glenwood........................ 62 97 60 94 / 0 0 0 0 Chama........................... 42 81 43 79 / 0 0 0 0 Los Alamos...................... 63 86 62 85 / 0 0 0 0 Pecos........................... 58 87 58 85 / 0 0 0 5 Cerro/Questa.................... 49 83 52 81 / 5 0 0 10 Red River....................... 45 77 46 71 / 5 5 0 10 Angel Fire...................... 33 79 35 76 / 5 5 0 10 Taos............................ 47 86 49 86 / 0 0 0 5 Mora............................ 49 84 51 84 / 5 0 0 5 Espanola........................ 56 92 59 92 / 0 0 0 5 Santa Fe........................ 63 89 61 86 / 0 0 0 0 Santa Fe Airport................ 57 92 57 90 / 0 0 0 0 Albuquerque Foothills........... 63 95 62 94 / 0 0 0 0 Albuquerque Heights............. 66 96 65 94 / 0 0 0 0 Albuquerque Valley.............. 59 97 61 96 / 0 0 0 0 Albuquerque West Mesa........... 63 98 63 95 / 0 0 0 0 Los Lunas....................... 59 98 59 96 / 0 0 0 0 Rio Rancho...................... 63 97 63 95 / 0 0 0 0 Socorro......................... 65 100 65 99 / 0 0 0 0 Sandia Park/Cedar Crest......... 60 89 59 87 / 0 0 0 0 Tijeras......................... 61 92 60 90 / 0 0 0 0 Moriarty/Estancia............... 53 94 53 92 / 0 0 0 0 Clines Corners.................. 58 90 56 88 / 0 0 0 0 Gran Quivira.................... 59 93 58 91 / 0 0 0 0 Carrizozo....................... 65 96 64 93 / 0 0 0 0 Ruidoso......................... 60 88 58 87 / 0 0 0 0 Capulin......................... 53 83 53 84 / 10 20 10 20 Raton........................... 52 89 51 89 / 10 20 5 20 Springer........................ 53 90 53 91 / 10 10 5 10 Las Vegas....................... 54 88 55 88 / 5 0 0 5 Clayton......................... 57 87 59 90 / 5 10 10 20 Roy............................. 59 86 59 91 / 5 10 0 5 Conchas......................... 65 94 64 99 / 5 10 0 5 Santa Rosa...................... 64 96 63 98 / 5 5 0 0 Tucumcari....................... 67 97 65 100 / 10 10 0 5 Clovis.......................... 63 92 63 98 / 10 10 0 5 Portales........................ 66 94 65 100 / 10 10 0 5 Fort Sumner..................... 66 98 66 102 / 5 5 0 5 Roswell......................... 69 102 68 105 / 0 5 0 0 Picacho......................... 66 97 67 98 / 0 0 0 0 Elk............................. 64 92 63 93 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for the following zones... NMZ101>103. Heat Advisory until 9 PM MDT this evening for the following zones... NMZ538. && 24
Hazardous weather outlook, Jun 22, 3:28 AM MDT, 12 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 328 AM MDT Fri Jun 22 2018 NMZ501>540-231200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 328 AM MDT Fri Jun 22 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Near record high temperatures are likely over portions of central and southern New Mexico. A Heat Advisory is in effect for the Chaves County Plains. A Red Flag Warning is in effect from noon to 9 pm for the Northwest Plateau, Northern Mountains and Northeast Highlands where low humidities combined with strong winds will create critical fire weather conditions. A few strong to severe thunderstorms are possible this afternoon and evening over portions of the northeast and east central. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions are possible over portions of northern and eastern New Mexico Sunday. Temperatures in the upper 90s to near 104 degrees will be widespread over the east central and southeast Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather or any heat impacts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
In the hours before
Special weather statement, Jun 22, 3:03 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT FRI JUN 22 2018
NMZ530-222130-
Union County-
303 PM MDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Bueyeros, or 23 miles southwest of Clayton, moving
east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sedan.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3616 10356 3628 10356 3631 10304 3610 10304
3609 10305
TIME...MOT...LOC 2103Z 269DEG 28KT 3621 10348
28Special weather statement, Jun 22, 3:12 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT FRI JUN 22 2018
NMZ534-222145-
Quay County-
312 PM MDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of San Jon, or 25 miles south of Nara Visa, moving
east at 40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Glenrio.
This includes Interstate 40 between Mile Markers 365 and 373.
&&
LAT...LON 3521 10334 3531 10330 3533 10304 3513 10304
3507 10305
TIME...MOT...LOC 2112Z 277DEG 35KT 3525 10323
28Special weather statement, Jun 22, 3:42 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Albuquerque NM 342 PM MDT FRI JUN 22 2018 NMZ530-222200- Union County- 342 PM MDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL 400 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near Sedan, or 18 miles south of Clayton, moving east at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Union County. && A severe thunderstorm watch remains in effect until 900 PM MDT for northeastern New Mexico. LAT...LON 3616 10318 3625 10317 3624 10304 3612 10304 TIME...MOT...LOC 2142Z 282DEG 38KT 3619 10310 28
Special weather statement, Jun 22, 4:04 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT FRI JUN 22 2018
NMZ527-530-222245-
Union County-Raton Ridge/Johnson Mesa-
404 PM MDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Branson, or 17 miles north of Des Moines, moving southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Des Moines and Folsom.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3695 10343 3670 10382 3697 10408 3700 10405
3700 10360
TIME...MOT...LOC 2204Z 306DEG 22KT 3700 10394
24The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 11:55 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Jun 22, 12:31 AM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Jun 22, 1:11 AM MDT | Special Weather Statement | ABQ | Union | 19 min |
| Jun 22, 3:03 PM MDT | Special Weather Statement | ABQ | Union | 27 min |
| Jun 22, 3:12 PM MDT | Special Weather Statement | ABQ | Quay | 33 min |
| Jun 22, 3:42 PM MDT | Special Weather Statement | ABQ | Union | 18 min |
| Jun 22, 4:04 PM MDT | Special Weather Statement | ABQ | Union | 41 min |
| Jun 22, 4:27 PM MDT | Tornado Warning | ABQ | Union | 33 min |
| Jun 22, 5:21 PM MDT | Special Weather Statement | ABQ | Curry | 24 min |
| Jun 22, 5:45 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.